Moon face is not a medical diagnosis. It happens when excess body fat or fluid makes a person’s face appear very round. It can result from hormonal changes, steroid use, or weight gain.
Moon face is not dangerous, but some people find that it affects their self-esteem.
Keep reading to learn more about the different causes of moon face, how to manage it, and how to minimize its impact on self-esteem.
The causes of moon face include certain health conditions, medications, and lifestyle factors.
These symptoms usually go away once a person stops treatment. A lower dosage of steroids may also reduce the symptoms. Although moon face can affect a person’s self-esteem, it is important to take steroid medication as a doctor has prescribed it. Stopping or reducing medication without a doctor’s advice can be very dangerous.
According to a
This inflammation means that people with this condition may have moon face. Some people also develop a hump in their upper back. Treating the syndrome also treats the associated facial and back symptoms.
Diabetes and insulin resistance
Over time, this can cause weight gain, leading to a swollen and puffy face.
People who suddenly gain weight despite making no changes to their diet or lifestyle should consider contacting a doctor. An underlying condition may be responsible for these weight changes.
Gaining weight can cause the face to appear more round.
It is not possible to spot-reduce body fat, so facial exercises will not change a moon face. Instead, losing excess body weight can make the face appear less round.
It is not always possible to prevent moon face, especially since some people naturally have a very round face shape.
Moon face can also be an unavoidable side effect of steroids. Although stopping medication may make the face less round, it can also cause serious medical symptoms to return. People should not stop or reduce their medication unless a doctor has advised doing so.
However, the following strategies may help prevent moon face in some people:
- maintaining a moderate body weight
- asking a doctor about medical treatments that are less likely to cause moon face before starting treatment
- drinking plenty of water each day and reducing sodium intake
- asking a doctor about diet strategies that may reduce the severity of moon face
Moon face is not a harmful medical condition, and people do not need to treat it. Managing moon face usually begins with treating any underlying condition causing it.
Some treatment options can also reduce moon face in people undergoing steroid treatment. These include:
- switching to a different steroid under the guidance of a doctor
- using a lower dosage of a prescribed steroid under the guidance of a doctor
- making lifestyle adjustments, such as eating less salt or drinking more water
Some people with moon face may find that it affects their self-esteem. The following tips may help them reduce its impact on their confidence:
- Practicing body neutrality: The body neutrality movement promotes the message that a person does not have to love their appearance. Instead, they can feel neutral toward their body and its appearance. Feeling less pressure to look a certain way may ease distress over moon face.
- Emphasizing body appreciation: A person can focus on what the body can do rather than how it looks. This may be especially helpful for those whose medical treatment causes moon face. One technique is to try listing five benefits of the treatment or five impressive things that the body can do.
- Minimizing water retention: Eating less salt and fewer processed foods, as well as drinking plenty of water, may help reduce swelling in the face.
- Joining a support group: Some people may benefit from being part of a support group alongside people who have a similar medical condition or are receiving similar medical treatments.
Moon face is a common and harmless side effect of steroid treatment. Weight gain, Cushing’s syndrome, and other medical conditions can cause a swollen and puffy face.
Treating the underlying condition may reduce the appearance of moon face. However, when medications are the cause, the symptoms will not disappear until the person stops taking the drug. They should never do this without speaking with a doctor first.